Recurrence of the acute HIV syndrome after interruption of antiretroviral therapy in a patient with chronic HIV infection: A case report.

Academic Article

Abstract

  • BACKGROUND: Clinical and virologic consequences of temporary interruption of HIV therapy are incompletely understood. OBJECTIVE: To describe a febrile illness that was consistent with the acute HIV syndrome and occurred after interruption of antiretroviral therapy. DESIGN: Case report. SETTING: University clinic. PATIENT: HIV-infected man. MEASUREMENTS: Plasma viral load, lymphocyte subsets, diagnostic evaluation (including cultures and serologic tests), and analysis of lymph node tissue. RESULTS: The patient began antiretroviral therapy 3 months after initial HIV exposure and had sustained viral suppression, except during a brief scheduled treatment interruption. One hundred sixty-nine days after resuming therapy, the patient discontinued it again immediately following an influenza vaccination. Eleven days later, he presented with a febrile mononucleosis-like syndrome associated with dramatic shifts in plasma HIV RNA level (<50 to >1 000 000 copies/mL) and CD4 cell count (0.743 x 10(9) cells/L to 0.086 x 10(9) cells/L). Evaluation for alternative causes of fever was unrevealing. Symptoms resolved rapidly with resumption of HIV therapy. CONCLUSION: Therapeutic interruption may be associated with profound viral rebound and recurrence of the acute HIV syndrome.
  • Published In

    Keywords

  • Acute Disease, Adult, Anti-HIV Agents, CD4 Lymphocyte Count, Chronic Disease, Disease Progression, Drug Therapy, Combination, Fever, HIV, HIV Infections, HIV Protease Inhibitors, Humans, Indinavir, Lamivudine, Male, RNA, Viral, Recurrence, Reverse Transcriptase Inhibitors, Syndrome, Viral Load, Zidovudine
  • Author List

  • Kilby JM; Goepfert PA; Miller AP; Gnann JW; Sillers M; Saag MS; Bucy RP
  • Start Page

  • 435
  • End Page

  • 438
  • Volume

  • 133
  • Issue

  • 6